Lamictal question

Discussion in 'General Parenting' started by smallworld, Jun 27, 2007.

  1. smallworld

    smallworld Moderator

    We’ve been doing some medication changes for J now that school has ended. We finally got him off Depakote completely and haven’t seen a return of his mania (yeah!). He’s on 100 mg BID Lamictal and 5 mg Lexapro – and he’s still depressed. He’s lying around the house, not wanting to do anything but computer and X-Box games. He doesn’t want to go anywhere (including the pool or movies or bowling) or see friends. He quit day camp after two days. We have to work very, very hard to get him to take a shower or brush his teeth. Yesterday he refused to go to his weekly appointment with his psychiatrist so I went instead. We talked about all husband and I are noticing, and the psychiatrist decided to up J’s Lamictal to 150 mg BID over the next week or so.

    I agreed to the medication change because Lamictal at 200 mg has helped some, but not enough. Furthermore, I think it’s safer at this point than increasing Lexapro because J has had bad reactions to Prozac, Zoloft and Effexor XR (the latter with a hefty dose of Depakote on board). But I’ve read that there is not much antidepressant effect above 200 mg. For the parents whose kids are taking Lamictal, is your child/adolescent taking more than 200 mg? Has it helped? Is it futile for us to even think about throwing more Lamictal at the problem if it may not do anything at all?

    Any thoughts are appreciated.
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child is on 200 mg of Lamictal. It has really helped him. I think if he starts having more problems our psychiatrist would not hesitate upping it to 250 as I remember him saying at one point he would need to be at 200 or 250 mg.
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    SW...I know I am not a child but I thought I would pipe in here anyway.

    I cant handle ADs at all. I suffer more on the depressive end of bipolar with some hypomania at times. I normally only head into mania when I am medically induced. We have had to increase my lamictal to 450 mgs because my depression has been hard to control lately. It is not unheard of to go above 200 mgs at all.
  4. WNC Gal

    WNC Gal New Member

    My daughter got up to 200 mg Lamictal over the course of the past eight months, but it really didn't seem to help her at all. So they have cut her dose of Lamictal down to 100 mg, lowered her Depakote from 1250 to 1000 and eliminated her Lexapro. But her new anti-depressant may work better (Remeron)- we'll see. She had also been on Seroquel (75 mg) which was tapered off over time.

    The very tricky thing with multi-medications is that you don't really know which ones are causing which side effects. Our usually slender child is now about 20 pounds heavier, has a hand tremor, and had been extremely sleepy during the day. She has basically NO improvement in her depression, suicidality nor impulse control after six months of tweaking and increasing the doses of all of the above medications.

    Hoping for a miracle!
  5. ellenr1

    ellenr1 New Member

    Our 17 yr old, diagnosis'd with Major Depressive Disorder five years ago, has been on Zoloft, Lexapro, Risperadal (to control impulsivity - she has a history of suicidal gestures), Lamictal (replaced the risperadal)Welbutrin, Effexor, Abilify, then finally no medications for one month (this past March).

    During this period, she has had four hospitalizations. She was a cutter as well, and experimented with marijuana in the middle of this.

    During her last hospitalization in April, we tried Prozac, the one SSRI approved for children, and one we hadn't tried before. She takes 70 mg. and is doing better now than she has for the past six years, at least.

    I totally sympathize with parents whose kids are on a cocktail of medications. When there is more than one you just don't know which is the problem. Matters were complicated for us when we found out that our daughter would periodically "forget" to take her pills or cheek them because she was sick of being on medications. We have had plenty of experience with antidepressant withdrawal.

    Lamictal's a good drug, but I can't tell you it helped her. We saw so many docs who just threw pills at us for everything (she had one panic attack, the doctor handed me a scrip for Xanax. I threw it out as soon as I got home).
  6. smallworld

    smallworld Moderator

    SMZ, I'm sorry you're having such a difficult time with your daughter. In all honesty, we've always known which medications cause what side effects because our psychiatrists start low and go slow with dosing AND only introduce one new medication at a time. If a new side effect appears, we know it is the new medication.

    In your daughter's case, Depakote and the APs (Seroquel, Zyprexa) can cause weight gain and sleepiness. Hand tremor is a known side effect of Depakote. She's also on a lot of medications. Sometimes too much is just as bad as too little.
  7. smallworld

    smallworld Moderator

    Thanks everyone for your insight. We're going ahead with the increase in Lamictal. I sure hope it makes a difference. It would be nice for J to start high school in the fall on a better footing.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My grown son is on 200 mgs. It had greatly improved his mood, but he still has a lot of anxiety. Just thought I'd put in our experience. I tried Lamictal too for a while, but it made me feel "flat" so I discontinued.
  9. Nancy

    Nancy Well-Known Member Staff Member

    My difficult child is on 300 mg daily. For us, she was doing OK on 200 but just OK. The increase to 300 made a big difference. I can't say notice any negative effects, she is not flat and still has plenty of personality. She is not as impulsive or explosive and she is much more focused now then ever before.

    Since her cruise she has missed quite a few doses and so now she is only on 150 until I can slowly get her reulated again. We noticed at her softball game last evening that she was much more unfocused and scattered. So I know the lamictal is helping.

  10. sameold sameold

    sameold sameold New Member

    My difficult child is on 200mg of lamictal, 60mg of cymbalta, and 2 mg of risperdal. He is doing the best he has done in 10yrs, of course he also is not living at home any more so that is also helping. Good luck to you.
  11. Kjs

    Kjs Guest

    My difficult child is on 200 mg of Lamictal. He has such huge anxiety issues, that last spring psychiatrist increased Lamictal to 200, added Lexapro 10mg. then added remerom to help him sleep. Totally messed him up. He was at the worst he had been in years. After about 6 weeks of that we took him off, which took another 6 weeks. Kept Lamictal. He has huge anxiety issues, some depression, but the ODD, mood swings unbearable.

    After about 2 months now of only Lamictal, and topomax for headaches, he has been much, much better. Still a lot of anxiety, but afraid to mess with the drugs again. psychiatrist now lowered Lamictal to 150. That was the dose he took when he was at his best. Lamictal has helped a great deal.